Illinois, 2011Damaging Winds in Illinois, July 24, 2011
July 24, 2011 · NWS DVN · 2 events in 2 counties and zones
Showers and thunderstorms developed along Interstate 80 and moved eastward into Illinois between 3 am CDT and 8 am CDT July 24, while merging with another cluster of storms diving southeastward out of southwest Wisconsin. Some of the stronger storms produced damaging winds of 60 to 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along Interstate 80 and moved eastward into Illinois between 3 am CDT and 8 am CDT July 24, while merging with another cluster of storms diving southeastward out of southwest Wisconsin. Some of the stronger storms produced damaging winds of 60 to 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 2:45 AM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 24, 2:45 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT SUN JUL 24 2011
.SYNOPSIS...
ONLY SMALL CLUSTERS OF ELEVATED THUNDERSTORMS HAVE SO FAR DEVELOPED
OVER THE FORECAST AREA THIS MORNING. A BACKBUILDING MCS HAS BEEN
ROOTED WELL TO THE SOUTHWEST IN EXTREME SE NEB AND NW MO OVER THE
PAST SEVERAL HOURS. THIS MAY BE ALTERING THE FLOW OF MONSOONAL
MOISTURE ON THE EDGE OF THE RIDGE ALOFT...THAT SATELLITE IMAGERY HAS
SHOWN STREAMING NORTHEAST FROM THE CENTRAL PLAINS ACROSS CENTRAL AND
SOUTHERN IA OVER THE PAST 24 HOURS. ANOTHER LARGE MCS WAS WELL TO
THE NORTHEAST ACROSS ACROSS SE MN AND CENTRAL AND SOUTHERN WI. AT
THE SURFACE...MSAS ANALYSIS INDICATED A WEAK LOW OVER NORTHEAST KS
WITH A COLD FRONT EXTENDING NORTHEAST ACROSS NW IA INTO W CENTRAL
WI. AHEAD OF THIS BOUNDARY...TEMPERATURES AND DEWPOINTS WERE WERE IN
THE 70S ACROSS THE FORECAST AREA.
&&
.SHORT TERM...TODAY AND TONIGHT....
MAIN FOCUS IS THUNDERSTORM CHANCES AND IMPACTS ON TEMPERATURES AND
HEAT INDEX VALUES TODAY.
WITH THUNDERSTORMS JUST NOW DEVELOPING AND APPEARING ELEVATED AND
LIMITED IN COVERAGE OVER THE NORTHERN HALF OF THE FORECAST AREA...
HEAVY RAINFALL IS APPEARING LESS LIKELY WITH TIME AND WILL BE
CANCELING THE FLASH FLOOD WATCH. CURRENT SETUP DOES NOT APPEAR
FAVORABLE FOR TRAINING THUNDERSTORMS AND COVERAGE LOOKS TO BE RATHER
LIMITED AND NOT FAVORABLE FOR EXCESSIVE RAINFALL AMOUNTS. THE LARGER
CLUSTERS OF THUNDERSTORMS APPARENTLY DEVELOPING ON OUTFLOW
BOUNDARIES WELL AHEAD OF THE SYNOPTIC FRONT IN SW WI WILL LIKELY
BRUSH THE NORTHEAST FORECAST AREA THIS MORNING AND WILL HAVE PLACED
LIKELY POPS THERE WITH CHANCES ELSEWHERE THROUGH THE DAY.
LATEST MODELS SWEEP THE FRONT THROUGH MOST OF THE FORECAST AREA BY
LATE AFTERNOON. LINGERING LOW LEVEL MOISTURE AND WEAK LOW LEVEL
CONVERGENCE WILL LIKELY KEEP DEWPOINTS POOLING IN THE 70S. LIKE
YESTERDAY...TEMPERATURES WILL REMAIN A CHALLENGE AND HIGHLY DEPENDENT
ON THUNDERSTORM AND CLOUD COVERAGE TODAY. WITH ANY SUNSHINE...THE
SOUTHERN HALF OF THE FORECAST AREA SHOULD REACH WELL INTO THE
UPPER 80S TO AROUND 90...WHICH WOULD PUSH HEAT INDICES INTO A 100
TO 105 RANGE BEFORE THE WEAK COOL AIR ADVECTION KICKS IN LATE
AFTERNOON. ALTHOUGH ANTICIPATING ONLY ADVISORY LEVEL
READINGS...WILL EXTEND THE LONG-RUNNING EXCESSIVE HEAT WARNING TO
CONTINUE THROUGH THE AFTERNOON HOURS...BUT TRIM A COUPLE COUNTIES
OFF THE NW.
TONIGHT...WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN THE FAR
SOUTH IN THE EVENING ALONG THE FRONT. OTHERWISE...SLIGHTLY COOLER
AND DRIER AIR WILL FILTER INTO THE REGION AND HAVE KEPT LOWS IN
THE MID 60S NORTH TO LOWER 70S SOUTH. ..SHEETS..
.LONG TERM...MONDAY THROUGH SATURDAY...
WARM TO VERY WARM AND HUMID WITH ISOLATED TO SCATTERED THUNDERSTORMS
FROM WEDNESDAY ON INTO NEXT WEEKEND.
OVERVIEW...SLIGHTLY BELOW AVERAGE INITIALIZATION WITH PARTICULAR
POOR HANDLING OF BL DEWPOINTS BY AMERICAN MODELS IN PLAINS WITH NEXT
FRONT. WENT WITH MAINLY HI-RES ECMWF INTO TUESDAY...THEN A 70/30
BLEND OF HI-RES ECMWF AND GFS FROM TUESDAY EVENING ON. THE 06Z NAM-
WRF IS A BIT BETTER ON LOW LEVEL MOISTURE WITH COOL FRONT MONDAY.
MONDAY AND TUESDAY...NEAR NORMAL LATE JULY TEMPERATURES...DRY AND
SLIGHTLY LESS HUMID WITH DEWPOINTS FALLING INTO THE 60S UNTIL LATE
TUESDAY. HIGHS ON TUESDAY TO RISE TO SLIGHTLY ABOVE NORMAL OVER SW
SECTIONS AS RETURN FLOW KICKS IN.
WEDNESDAY AND THURSDAY...ABOVE NORMAL TEMPERATURES AND RETURN AGAIN
TO VERY HUMID WITH DEWPOINTS BACK INTO THE 70S. HIGHS UPPER 80S
NORTH TO LOWER 90S SOUTH WITH LOWS MAINLY IN THE 70S. HEAT INDEX
VALUES IN THE AFTERNOON TO REACH 100 PLUS OVER AT LEAST SOUTH
SECTIONS SUGGESTING HEAT ADVISORIES TO BE RAISED ONCE AGAIN. SLIGHT
CHANCE TO CHANCE POPS OF SUMMERTIME...LOW SHEAR POPCORN TO PULSE
CONVECTION WITH ISOLATED STRONG TO LOW END SEVERE IN PM INTO EVENING
HOURS FOR GUSTY WINDS. TEMPERATURES MAY NEED RAISING A DEGREE OR TWO
NEXT FEW SHIFTS BASED ON WARM ADVECTION SUGGESTED INCREASING NEED OF
ISSUANCE OF HEAT ADVISORIES.
FRIDAY AND SATURDAY...NEXT FRONT TO ARRIVE INTO AREA WITH POOR
CONFIDENCE DUE TO ZONAL FLOW OF TIMING. HAVE KEPT MID TO HIGH CHANCE
OF POPS OVER NORTHERN 2/3 AREA ATTM. LOCAL TECHNIQUES SUGGEST THE
TIMING AND INTENSITY WILL CHANGE NEXT COUPLE OF DAYS WITH PROBABLY A
SLOWER BUT EVENTUALLY STRONGER COOL FRONTAL PASSAGE. HIGHS FRIDAY IF
THIS IS A SLOWER FRONT MAY NEED RAISING AND ALSO INCREASING HEAT
INDEX VALUES TO NEAR OR INTO ADVISORY CRITERIA. ..NICHOLS..
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL LIKELY IMPACT CID...DBQ AND MLI THIS
MORNING...SPREADING INTO BRL BY AFTERNOON. OTHERWISE...CONDITIONS
WILL BE VFR TO OCCASIONAL MVFR DUE TO HAZE AND CIGS NEAR 3 KFT. SLOW
MOVING COLD FRONT WILL GRADUALLY VEER WINDS FROM SOUTHEASTERLY TO
NORTH BY EVENING WITH VFR CONDITIONS PREVAILING OVERNIGHT.
..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR DES
MOINES-HENRY IA-JEFFERSON-LEE-LOUISA-VAN BUREN.
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR HANCOCK-
HENDERSON-MCDONOUGH-MERCER-WARREN.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR CLARK-
SCOTLAND.
&&
SHEETS/NICHOLSHazardous weather outlook, Jul 23, 4:44 PM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT SAT JUL 23 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
544 PM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY SUNDAY MORNING FOR
LOCATIONS ALONG AND NORTH OF INTERSTATE 80. THUNDERSTORMS WILL
INCREASE IN INTENSITY AND COVERAGE THIS EVENING AND OVERNIGHT.
SEVERAL INCHES OF RAINFALL IS POSSIBLE IN A SHORT TIME. MANY AREAS
NORTH OF INTERSTATE 80 HAVE RECEIVED BETWEEN 2 AND 6 INCHES OF RAIN.
ANY ADDITIONAL HEAVY RAIN IN THESE LOCATIONS WILL GO INTO RUNOFF
INCREASING THE POTENTIAL FOR FLASH FLOODING.
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE OVER THE ENTIRE OUTLOOK AREA.
THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS
OF 60 TO 70 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY...HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS LOCATIONS
SOUTH OF THE I-80 CORRIDOR. HEAT INDEX VALUES OF 95 TO OVER 100
DEGREES ARE EXPECTED IN THE AFTERNOON AND EARLY EVENING. HEAT
ADVISORIES OR WARNINGS MAY NEED TO BE EXTENDED UNTIL A COOL FRONT
PASSES.
THUNDERSTORMS ARE POSSIBLE...MAINLY ALONG AND AHEAD OF THE ADVANCING
COOL FRONT. A FEW STORMS COULD APPROACH SEVERE LIMITS MAINLY IN THE
AFTERNOON AND EVENING WITH STRONG AND POSSIBLY DAMAGING WINDS THE
PRIMARY THREAT. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.
WEDNESDAY THROUGH FRIDAY...CHANCES FOR THUNDERSTORMS RETURN. IT IS
TOO EARLY TO ASSESS ANY SEVERE RISK AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED FOR PORTIONS OF THE OUTLOOK AREA
TONIGHT. REPORTS OF RAINFALL OF OVER AN INCH AND ANY FLOODING ISSUES
WOULD BE APPRECIATED.
In the hours before
Local storm report, Jul 24, 3:34 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 AM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM TSTM WND GST 6 N DAVENPORT 41.64N 90.60W
07/24/2011 M66 MPH SCOTT IA OFFICIAL NWS OBS
DVN ASOS PEAK WIND OF 66MPH
&&
TOMOThunderstorm Wind, Whiteside
- When
- July 24, 4:04 AM CST
- Where
- Whiteside County, 4.84 mi S of Albany
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.710, -90.220
Wind gusts estimated to be 60 mph blew down some branches about 5 miles south of Albany, IL around 504 am CDT July 24. A road was partially blocked by the branches.
Thunderstorm Wind, Stephenson
- When
- July 24, 6:36 AM CST
- Where
- Stephenson County, 2.75 mi W of Freeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.283, -89.674
Wind gusts estimated to be 60 mph snapped a 12 inch diameter branch of a three clump River Birch cluster off at the base at Highland Community College on the west side of Freeport, IL at 736 am CDT July 24. Some smaller branches were also blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 24, 20111 death · 1 injured · $65,000 · 65 kt wind · 7 events
- Damaging Winds and Heavy Rain in Nebraska, July 24 to 25, 2011$255,000 · 61 kt wind · 12 events
- Damaging Winds in New Jersey, July 24, 2011$350,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, July 24, 20111 injured · $123,000 · 4 events
- Damaging Winds in Kansas, July 24, 2011$135,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, July 24, 2011$79,000 · 70 kt wind · 9 events
- Flash Flooding and Damaging Winds in Ohio, July 24, 2011$69,000 · 52 kt wind · 9 events
- Flash Flooding and Lightning Strike in Colorado, July 24, 20115 injured · 3 events
- Flash Flood and Damaging Winds in North Carolina, July 24, 2011$35,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Minnesota, July 24, 2011EF1 · 12 events
- Damaging Wind and Heavy Rain in Illinois, July 24, 2011$40,000 · 50 kt wind · 2 events
- Damaging Wind in Indiana, July 24, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331094, 331096.